North Carolina, 2002

Damaging Wind in North Carolina, July 31, 2002

July 31, 2002 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 12:15 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 12:15 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT WED JUL 31 2002

.SHORT-TERM (TONIGHT - FRIDAY)...SURFACE PRESSURE TROUGH STAYS SOUTH
OF RALEIGHS FORECAST AREA WHILE UPPER LEVEL WEAKNESS EMBEDDED
BETWEEN SUBTROPICAL HIGH CENTERS DRIFTS EASTWARD FROM GEORGIA/SOUTH
CAROLINA AREA. MEAN MOISTURE IN 1000-500 MB LAYER CONTINUES TO
DECREASE. NET RESULT FOR FORECAST AREA IS NO POPS AND TEMPERATURES
AND DEWPOINTS A LITTLE LESS OPPRESSIVE THAN PAST FEW DAYS. NO
SIGNIFICANT CHANGES TO CURRENT FORECAST OTHER THAN NO MENTION OF
POPS IN SOUTHEASTERN TIER FOR THURSDAY. MAY CARRY A SLIGHT CHANCE
FOR EVENING HOURS PENDING TRENDS IN THE AFTERNOON CONVECTION
PATTERN. SURFACE WINDS LIGHT AND ACQUIRING MORE OF AN EASTERLY
COMPONENT WITH TIME.

.LONG-TERM (SATURDAY - WEDNESDAY) UPPER LEVEL SUBTROPICAL HIGH
DOMINATES THE WEATHER PATTERN AND BUILDS EASTWARD. UPPER LEVEL
WEAKNESS IN GEORGIA/SOUTH CAROLINA AREA RETROGRADE INTO GULF.
LITTLE CHANGE IN MEAN MOISTURE. BAND OF INCREASED MOISTURE
ASSOCIATED WITH NEXT SURFACE FRONT APPROACHING NORTH CAROLINA WILL
BE HARD PRESSED TO MOVE THIS FAR SOUTH WITH UPPER LEVEL RIDGE
BUILDING. WILL CONTINUE CURRENT FORECAST OF NO POPS FOR THE PERIOD.
WITHOUT SURFACE HIGH IN THE GULF AND A LOW LEVEL WESTERLY
FLOW...WILL NOT FORECAST AS MUCH EXCESSIVE HEAT AS CAN BE IN THIS
THE CASE OF A BUILDING UPPER LEVEL RIDGE. HOWEVER THINK CURRENT
FORECAST HIGHS ARE TEMPERED TOO MUCH. WILL INCREASE HIGHS BY ONE
CATEGORY. OTHERWISE NO SIGNIFICANT CHANGES TO CURRENT FORECAST.

.RDU...NONE.

KK

In the hours before

Special weather statement, Jul 31, 5:35 PM EST, 1 hour 25 minutes before
NCZ088-089-312345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT WED JUL 31 2002

...A STRONG STORM BETWEEN STEDMAN AND ROSEBORO MAY PRODUCE SMALL
HAIL...

AN ISOLATED STRONG STORM DEVELOPING NEAR THE CUMBERLAND / SAMPSON
COUNTY LINE BETWEEN STEDMAN AND ROSEBORO WILL DRIFT SLOWLY SOUTH
BETWEEN 640 PM AND 730 PM.  FREQUENT LIGHTNING AND BRIEF DOWNPOURS
CAN BE EXPECTED WITH THIS STORM... AND SMALL HAIL AND GUSTY WINDS
OVER 30 MPH ARE ALSO POSSIBLE. IF YOU ARE NEAR THIS STORM... MOVE
INDOORS TO A SAFE SHELTER RIGHT AWAY.

OTHER STRONG STORMS MAY ALSO DEVELOP QUICKLY ACROSS CUMBERLAND...
SAMPSON... HOKE... AND SCOTLAND COUNTIES THROUGH MID EVENING.

GIH

The radar

The Raleigh/Durham radar (KRAX), 49 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harnett

When
July 31, 7:00 PM EST
Where
Harnett County, 5 mi E of Seminole
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.430, -78.950

Trees were blown down on Highway 27.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303681.